Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 59, NWS Denver/Boulder, CO

July 20, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2023, 12:23 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 12:23 PM MDT (18:23 UTC)
Expired
Jul 20, 2023, 3:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:03 PM MDTFLASH FLOOD3 Ese Pennock Pass, CO6 contractors rescued due to high water running over Forest Road 129.
Jul 20, 2:15 PM MDTFLASH FLOOD5 E Pennock Pass, COWater flowing over Buckhorn Road in Buckhorn Canyon.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.4 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WGUS55 KBOU 201823
FFWBOU
COC069-202130-
/O.NEW.KBOU.FF.W.0059.230720T1823Z-230720T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1223 PM MDT Thu Jul 20 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 330 PM MDT.

* At 1223 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  0.5 inches of rain have fallen. Additional rainfall amounts up to 
  0.5 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cameron Peak burn area. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pennock Pass and Pingree Park.

This includes the following additional locations...
Box Prairie, Upper Buckhorn along County Road 44H, Moondance Way, 
Stringtown Gulch, Big Bear, Lower Buckhorn on County Road 27 above 
Masonville, Crystal Mountain, Poudre Springs, Upper Pingree Park 
Road, Sky Ranch and Storm Mountain.

This includes the following streams and drainages...
  Redstone Creek, Fall Creek, Cedar Creek, Black Creek, Pennock 
  Creek, Eld Creek, Miller Fork, North Fork Fish Creek, Sheep Creek, 
  Grouse Creek, Buckhorn Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4061 10548 4058 10562 4056 10565 4055 10561
      4056 10556 4046 10552 4047 10540 4051 10526
      4056 10527 4060 10540 4060 10544 4059 10546

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Hiris
1 follow-up statement
325 
WGUS75 KBOU 202129
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
329 PM MDT Thu Jul 20 2023

COC069-202139-
/O.EXP.KBOU.FF.W.0059.000000T0000Z-230720T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
329 PM MDT Thu Jul 20 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MDT THIS AFTERNOON FOR 
THE SOUTHEASTERN PORTION OF THE CAMERON PEAK BURN AREA IN CENTRAL 
LARIMER COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 4061 10548 4058 10562 4056 10565 4055 10561
      4056 10556 4046 10552 4047 10540 4051 10526
      4056 10527 4060 10540 4060 10544 4059 10546

$$

as

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:47 AM MDT, 36 minutes earlier.

Area forecast discussion, Jul 20, 11:47 AM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1147 AM MDT Thu Jul 20 2023

.UPDATE...
Issued at 955 AM MDT Thu Jul 20 2023

An active weather day shaping out across much of the area with
the threats of severe storms and flash flooding. Already strong to
severe storms exiting Washington county and other cells
developing up across northeast Weld county. Latest satellite
imagery and radar showing a break in the storms upstream over the
mountains, so expect decent heating until later this morning
which will help aid in the instability.

Even further upstream, water vapor imagery showing back edge of
upper trof over north central this morning, which will move across
Colorado this afternoon and evening. In addition 45-55kt jet
streak will be slicing through central and northern Colorado
proving for synoptic scale lift. The trof is moving rather rapidly
with trof axis into southeast Colorado by this evening and
subsidence moving into northern Colorado tonight.

Moisture levels are high across the state with morning sounding at
GJT showing precipitable water (pw) around 1 inch and latest
ACARS sounding at Denver also around an inch. Additional
moistening with model pw values to around 1.5". Surface dewpoints
have climbed into the upper 50s to upper 60s across the plains and
even 50 dewpoints in the high mountain valleys. In fact, a 70
dewpoint now at Fort Morgan and Sterling. Given some heating
expected, ML CAPE values from 1000- 1700j/kg. Soundings/vad winds
showing mid level flow of 30-40kt across northern Colorado so
expect a continued swift movement of storms through the day. Given
instability and favorable shear, expect large hail up to 2.5"
diameter, very heavy rain and damaging winds are all expected.
Could not rule out an isolated tornado as well especially across
the Palmer Divide with better low level shear profile. No major
changes planned to ongoing forecast. Will also continue the Flood
watch for Washington and Lincoln counties as that area still
expected the best chances for flash flooding. However, there can
be localized flash flooding with any of the strongest storms
today.

&&

.SHORT TERM...(Today and tonight)
Issued at 313 AM MDT Thu Jul 20 2023

Active weather day already started as a first wave of showers and
thunderstorms has moved into the Denver area. Brief light to
moderate rainfall, gusty winds to 40 mph and cloud to ground
lightning can be expected as the storms track eastward into the
plains. For this afternoon and early evening, widespread showers
and thunderstorms expected as an embedded short wave clips the
northeast plains this afternoon. HREF Mean Precipitable Water
values progged to increase to 1.5 inches over the northeast
plains. RAP MLCAPEs healthy as well, ranging from 800 j/kg in
Denver, ranging from 1300 to 2000 j/kg at Akron and Limon
respectively. These storms will be under the influence of the
right entrance region of the upper level jet. SPC has included
Lincoln and southern Washington county in an enhanced risk for
severe thunderstorms this afternoon, with the rest of northeast
plains under marginal/slight risk including Denver. The most
favorable area will be east and southeast of Denver, where the
strongest low level convergence will reside. In addition, the
threat of flash flooding has been upgraded to moderate and
includes Lincoln and Washington counties. Consequently, we have
issued a Flash Flood Watch for this area from 2 pm to 10 pm today.
Flash flooding will included but not be limited to these areas.
The storms will decrease from northwest to southeast across the
region by late this evening, but residual showers/storms may
linger over the far eastern plains overnight. In addition, the
models suggest the potential for stratus/fog late tonight, which
could impact portions of the urban corridor Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 313 AM MDT Thu Jul 20 2023

The upper level high, which has been pushed south over the
Southern Rockies, begins to shift west and build northward on
Friday. This keeps northwest flow aloft in place across Colorado.
The high eventually parks itself over the Four Corners by Sunday.
For Friday, cross sections show a good amount of dry air at the
mid and upper levels with a moist near surface layer. Expect areas
of low clouds across the plains Friday morning. Precipitable
water values fall below an inch over the plains and below a half
inch over the higher terrain. Models generally show isolated
convection for Friday, though the HRRR has scattered storms. Will
have PoPs mainly in the isolated range. For the weekend, expect
dry and very warm conditions as the upper level high moves over
the region. Highs are expected to be near 90 Saturday and in the
mid 90s for Sunday across northeast Colorado. May see isolated
high based showers and storms across the Front Range mountains and
foothills. If these were to form, light rain and gusty winds will
accompany them.

For next week, the high very slow shifts southeast and becomes
centered over the Southern Rockies by Wednesday. Weak westerly
flow aloft will turn southwesterly. Moisture will also be
increasing through early to mid next week. The number of storms
should increase each day through mid week as well as the
intensity. Precipitable water climbs above 0.75(in) over the
higher terrain and above an inch over the plains by late Tuesday.
Expect scattered thunderstorms, some with heavy rainfall.
Temperatures will stay very warm with highs in the 90s each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1137 AM MDT Thu Jul 20 2023

Expect impacts at the terminals this afternoon and evening with possible
two waves of storms, first window from 19-23z and a second shot
of storms from 00-03z. Expect strong/severe storms with large
hail, very heavy rain and strong winds. Expect MVFR cigs/vsbys
with the passing storms. Following the convection, expect a
stratus deck for the night, diminishing by mid morning.

&&

.HYDROLOGY...
Issued at 313 AM MDT Thu Jul 20 2023

The threat of flash flooding will be elevated in the burn scars
this afternoon, with the focus then shifting to the northeast
plains later this afternoon and evening.

Deeper moisture today will enhance the risk of flooding in the
burn scars. Rainfall rates up to an inch in 30 minutes or less
may occur with the stronger storms. Storm motions will be moving
at a decent clip which may help to minimize flash flooding as long
as training storms don't develop.

Flash flood threat for the burn areas significantly decreases for
Friday with precipitable water values falling below a half inch
over the north central mountains. Can't rule out a stronger storm
for the Cameron Peak area Friday, so will keep the threat limited.
Saturday looks very dry across the area with no storms or only
very weak storms. For Sunday and into next week, moisture begins
to increase Sunday and continues to increase into next week. This
will improve chances for storms with heavy rainfall possible early
to mid next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for COZ046-047-049.

&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Entrekin
HYDROLOGY...Cooper/Meier
Hazardous weather outlook, Jul 20, 10:13 AM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1013 AM MDT Thu Jul 20 2023

COZ030>051-211615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1013 AM MDT Thu Jul 20 2023

...Strong to severe thunderstorms possible through this evening...

...Flood Watch in effect for eastern Elbert, Lincoln and Washington
counties 2 PM to 10 PM this evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An active period of thunderstorms will occur through this
evening with storms becoming stronger and more numerous during
the afternoon and evening hours. Some of these storms are expected
to become severe across the plains with hail up to tennis ball
size, damaging wind gusts, very heavy rain, and isolated
tornadoes.

The flash flood threat will be elevated in the burn scars this
afternoon, with the greatest threat of flash flooding expected to
be over Lincoln, Eastern Elbert and Washington counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm activity will decrease Friday with isolated to
scattered thunderstorms. By Saturday, most areas will be dry with
only a few high based showers and storms possible over the
higher terrain. Temperatures will be increasing with highs
reaching the mid 90s Sunday and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across the plains through this
evening.

In the hours before

Special weather statement, Jul 20, 7:38 AM MDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Denver CO
738 AM MDT Thu Jul 20 2023

COZ044-049-201430-
Washington County CO-Morgan County CO-
738 AM MDT Thu Jul 20 2023

...Strong thunderstorms will impact portions of southeastern Morgan
and Washington Counties through 830 AM MDT...

At 738 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to 4 miles north of Elba to 6 miles
southwest of Arickaree School, or along a line extending from 18
miles east of Fort Morgan to 10 miles south of Akron to 26 miles
north of Flagler. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Akron, Otis, Thurman, Arickaree School, Cope, Anton, Elba, Platner,
Burdett, Midway and Lone Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10324 4019 10364 4043 10314 4043 10280
      3957 10280
TIME...MOT...LOC 1338Z 251DEG 26KT 4023 10345 4001 10319 3967 10311

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ENTREKIN
Special weather statement, Jul 20, 10:49 AM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Denver CO
1049 AM MDT Thu Jul 20 2023

COZ048-050-051-201730-
Phillips County CO-Sedgwick County CO-Logan County CO-
1049 AM MDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of east central Logan,
northwestern Phillips and southwestern Sedgwick Counties through 1130
AM MDT...

At 1048 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Fleming, or 14 miles northeast of Sterling, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Haxtun and Fleming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Denver Colorado.

&&

LAT...LON 4065 10301 4076 10302 4078 10248 4054 10258
TIME...MOT...LOC 1648Z 277DEG 25KT 4071 10295

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:02 AM MDTFlood WatchBOUElbert, Lincoln, Washington21 hr
Jul 20, 7:38 AM MDTSpecial Weather StatementBOUWashington52 min
Jul 20, 8:09 AM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington51 min
Jul 20, 9:28 AM MDTSevere Thunderstorm WarningBOULogan, Weld47 min
Jul 20, 9:47 AM MDTAreal Flood AdvisoryBOULogan, Weld3 hr
Jul 20, 10:10 AM MDTSevere Thunderstorm WarningBOULogan50 min
Jul 20, 10:49 AM MDTSpecial Weather StatementBOULogan41 min
Jul 20, 1:13 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 20, 1:34 PM MDTSpecial Weather StatementBOUArapahoe41 min
Jul 20, 1:58 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe32 min
Jul 20, 2:05 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert40 min
Jul 20, 2:17 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert3 hr
Jul 20, 2:35 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Morgan25 min
Jul 20, 2:40 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert50 min
Jul 20, 2:56 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Washington49 min
Jul 20, 3:23 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert52 min
Jul 20, 3:38 PM MDTAreal Flood AdvisoryBOUElbert3 hr
Jul 20, 3:50 PM MDTSpecial Weather StatementBOUJefferson25 min
Jul 20, 3:54 PM MDTSevere Thunderstorm WarningBOULincoln51 min
Jul 20, 3:59 PM MDTFlash Flood WarningBOUGrand117 min
Jul 20, 4:01 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson44 min
Jul 20, 4:07 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln38 min
Jul 20, 4:16 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington32 min
Jul 20, 4:25 PM MDTSevere Thunderstorm Warning Destructive damage threatBOULincoln50 min
Jul 20, 4:38 PM MDTSevere Thunderstorm WarningBOUAdams52 min
Jul 20, 4:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln47 min
Jul 20, 4:59 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln3 hr
Jul 20, 4:59 PM MDTSpecial Weather StatementBOUWashington46 min
Jul 20, 5:05 PM MDTAreal Flood AdvisoryBOUMorgan, Washington3 hr
Jul 20, 5:10 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington50 min
Jul 20, 5:15 PM MDTSevere Thunderstorm WarningBOULincoln15 min
Jul 20, 5:27 PM MDTAreal Flood AdvisoryBOUAdams, Morgan3 hr
Jul 20, 5:28 PM MDTSevere Thunderstorm WarningBOUWashington47 min
Jul 20, 5:43 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington47 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.